Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 81, NWS St. Louis, MO

May 19, 20177 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 19, 2017, 4:03 AM CDT for 7 counties in Missouri. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2017, 4:03 AM CDT (09:03 UTC)
Expired
May 19, 2017, 4:45 AM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, MO, Franklin County, MO, Gasconade County, MO, Montgomery County, MO, Osage County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 70 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 4:13 AM CDTTSTM WND DMGOwensville, MONUMEROUS TREES UPROOTED AND SNAPPED IN HALF
May 19, 4:23 AM CDTTSTM WND DMGGerald, MOSEVERAL TREES SNAPPED AT THE BASE. POWER LINES AND NUMEROUS TREE LIMBS DOWN.
May 19, 4:36 AM CDTTSTM WND DMGWarrenton, MONUMEROUS TREES AND POWER LINES DOWN IN TOWN. SEVERAL ROOFS DAMAGED DUE TO FALLING TREE LIMBS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.1 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

458 
WUUS53 KLSX 190903
SVRLSX
MOC055-071-073-139-151-219-221-190945-
/O.NEW.KLSX.SV.W.0081.170519T0903Z-170519T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
403 AM CDT FRI MAY 19 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Crawford County in east central Missouri...
  Southwestern Montgomery County in east central Missouri...
  Northern Washington County in east central Missouri...
  Franklin County in east central Missouri...
  Eastern Osage County in central Missouri...
  Warren County in east central Missouri...
  Gasconade County in east central Missouri...

* Until 445 AM CDT.

* At 402 AM CDT, severe thunderstorms were located along a line
  extending from near Chamois to near Steelville, moving east at 60
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Trained weather spotters. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Washington, Union, Warrenton, Sullivan, St. Clair, Cuba, Wright
  City, Owensville, Potosi, Hermann, New Haven, Steelville, Bourbon,
  Anthonies Mill, Gerald, Marthasville, Truesdale, Innsbrook, Bland
  and Parkway.

This includes the following highways...
 Interstate 44 in Missouri between exits 203 and 247.
 Interstate 70 in Missouri between exits 193 and 200.

This also includes  Onondaga Cave State Park, Deutschheim Historic
Site, and Meramec State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 9176 3871 9173 3870 9165 3874 9165
      3877 9157 3887 9102 3887 9099 3855 9097
      3791 9064 3787 9145 3802 9153 3815 9153
      3815 9159 3868 9184
TIME...MOT...LOC 0902Z 261DEG 52KT 3861 9172 3793 9140 

HAIL...<.75IN
WIND...60MPH
 
$$

Tilly
2 follow-up statements
182 
WWUS53 KLSX 190924
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
424 AM CDT FRI MAY 19 2017

MOC151-190934-
/O.CAN.KLSX.SV.W.0081.000000T0000Z-170519T0945Z/
Osage MO-
424 AM CDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OSAGE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 AM CDT for
southeastern and east central Missouri.

LAT...LON 3874 9165 3877 9157 3887 9102 3887 9099
      3855 9097 3791 9064 3795 9134
TIME...MOT...LOC 0924Z 261DEG 52KT 3866 9133 3798 9102 

$$

MOC055-071-073-139-219-221-190945-
/O.CON.KLSX.SV.W.0081.000000T0000Z-170519T0945Z/
Crawford MO-Montgomery MO-Washington MO-Franklin MO-Warren MO-
Gasconade MO-
424 AM CDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR NORTHEASTERN CRAWFORD...SOUTHWESTERN MONTGOMERY...NORTHERN
WASHINGTON...FRANKLIN...WARREN AND NORTHEASTERN GASCONADE COUNTIES...

At 424 AM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Hermann to 8 miles southeast of
Anthonies Mill, moving east at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Washington, Union, Warrenton, Sullivan, St. Clair, Cuba, Wright City,
Owensville, Potosi, Hermann, New Haven, Steelville, Bourbon,
Anthonies Mill, Gerald, Marthasville, Truesdale, Innsbrook, Parkway
and Rosebud.

This also includes  Onondaga Cave State Park, Deutschheim Historic
Site, and Meramec State Park.
 
This includes the following highways...
 Interstate 44 in Missouri between exits 210 and 247.
 Interstate 70 in Missouri between exits 193 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3874 9165 3877 9157 3887 9102 3887 9099
      3855 9097 3791 9064 3795 9134
TIME...MOT...LOC 0924Z 261DEG 52KT 3866 9133 3798 9102 

HAIL...<.75IN
WIND...60MPH
 
$$

Tilly
106 
WWUS53 KLSX 190944
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
444 AM CDT FRI MAY 19 2017

MOC055-071-073-139-219-221-190953-
/O.EXP.KLSX.SV.W.0081.000000T0000Z-170519T0945Z/
Crawford MO-Montgomery MO-Washington MO-Franklin MO-Warren MO-
Gasconade MO-
444 AM CDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD...
SOUTHWESTERN MONTGOMERY...NORTHERN WASHINGTON...FRANKLIN...WARREN AND
NORTHEASTERN GASCONADE COUNTIES WILL EXPIRE AT 445 AM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.  However gusty winds are still possible with
these thunderstorms.

A severe thunderstorm watch remains in effect until 1000 AM CDT for
southeastern and east central Missouri.

Remember, a Severe Thunderstorm Warning still remains in effect for 
eastern portions of Warren, Franklin and Washington counties. 

LAT...LON 3874 9165 3877 9157 3887 9102 3887 9099
      3855 9097 3791 9064 3795 9134
TIME...MOT...LOC 0943Z 261DEG 52KT 3870 9100 3802 9069 

$$

Tilly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:52 AM CDT, 11 minutes earlier.

Area forecast discussion, May 19, 3:52 AM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
352 AM CDT Fri May 19 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 351 AM CDT Fri May 19 2017

Severe potential remains the main forecast issue for today and
tonight. As of 08z, storms along warm front continue to lift
northward into northeast MO/west central IL while MCS over western
MO has moved into central MO. Complex to track eastward, reaching
metro area between 5 am and 8 am, then out of forecast area by mid
morning. Still feel that there will be a bit of a break in the
activity from mid morning through early afternoon. Only concern is
will the atmosphere recover from this activity. Models still giving
mixed signals with some indicating MU CAPES well over 2500 J/kg,
while others now show little or no atmospheric recovery. For now
will go with low end chance pops for areas along and north of I-70,
higher pops south.

By mid afternoon, storms to refire to our west and southwest,
eventually increasing in coverage and tracking northeast through
forecast area through tonight. A few strong to severe storms are
still possible during this period with the main focus along the warm
front which will remain stalled over I-70 corridor.

As for temperatures today, will be dependent on cloud cover,
precipitation and location of warm front. For now they will range
from the mid 60s far north to the low 80s along and south of I-70.
Lows tonight will be mild once again, in the upper 50s to upper 60s.

Byrd

.LONG TERM...  (Saturday through Thursday)
Issued at 351 AM CDT Fri May 19 2017

(Saturday through Sunday)

Period begins with convection most likely exiting, or soon to exit,
the CWA as the leading s/w lifts out of the area. At the sfc, a low
shud be somewhere over nwrn MO or nern KS. Aloft, a slightly
negatively tilted trof is expected from Saskatchewan swd into the
Great Plains region. The sfc low is projected to lift nnewd into WI
by the evening with the cdfnt pushing ewd thru the area as the
system begins to occlude.

A number of questions still exist regarding evolution of convection
during the day. Would expect at least a short lull period after the
morning convection with another round later in the day. However,
with stronger forcing further west, this lull may be very short
lived. Any severe potential still appears to remain east of the
Mississippi River where the effective fnt shud reside. Regardless,
the cdfnt shud push all precip east of the CWA by Midnight Sunday.

Behind the fnt, a much cooler sfc ridge will build into the region
for Sun. This ridge will keep the area dry with temps struggling to
reach the 70s. Have still trended twd the warmer guidance for Sun
given ample insolation and deep mixing.

(Monday through Thursday)

Mdls begin the period in fairly good agreement. By the middle of
next week, differences appear, tho mainly timing issues. After the
sfc ridge pushes east out of the area during the day Mon, a s/w
rounding the base of the upper trof is expected to bring a chance of
rain ahead of a fast moving clipper system.

With the region under persistent NW flow and a strong sfc ridge
likely settling south of the region, expect temps to be well below
seasonal avg for much of next week.

Tilly
&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1207 AM CDT Fri May 19 2017

Main TAF concern will be convective trends overnight into Friday.
We continue to watch two main lines of convection, one across
northwest MO and another entering southwest MO. These lines should
slowly weaken with time, but will likely hold together enough to
bring a round of showers/storms to all terminals overnight into
Friday morning. IFR vsbys and locally gusty winds will be the main
impact as these storms move through. How exactly convection
evolves tonight will affect the forecast today, but latest
guidance suggests today may end up being a bit drier than
previously forecast, so have trended the TAFs drier for the
afternoon hours. Outside of any convection, UIN looks to be on
the cool side of a warm front bisecting the state, thus some MVFR
cigs appear likely. COU/SUS/STL/CPS will remain to the south of
the synoptic boundary, thus VFR cigs are expected through the
period outside of convection.

SPECIFICS FOR KSTL:
We continue to watch convection across western MO. Latest
indications are this convection will weaken as it approaches STL,
but should still hold together enough to bring a period of -TSRA
and MVFR/IFR vsbys early this morning. Any convection should taper
off to showers by late this morning, with the afternoon trending
drier. Any cigs outside of convection will be VFR with ESE winds
expected through the period.

KD
&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     82  68  81  56 /  70  80  60  50
Quincy          70  62  78  51 /  80  90  60  30
Columbia        80  64  76  50 /  70  90  50  20
Jefferson City  82  65  78  51 /  70  90  50  20
Salem           81  67  82  59 /  70  60  70  70
Farmington      82  68  80  56 /  70  80  60  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 18, 3:32 PM CDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
332 PM CDT Thu May 18 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
332 PM CDT Thu May 18 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

A few severe thunderstorms are possible tonight across much of
the area. The primary threat is large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe storms are possible Friday morning through Saturday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are encouraged
to report any severe weather, if observed, to the National
Weather Service.

Gosselin

In the hours before

Local storm report, May 19, 3:12 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
312 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 AM     HAIL             CALIFORNIA              38.63N  92.57W
05/19/2017  E0.88 INCH       MONITEAU           MO   LAW ENFORCEMENT

&&

EVENT NUMBER LSX1700396

BYRD
Local storm report, May 19, 3:26 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
326 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             JEFFERSON CITY          38.57N  92.19W
05/19/2017  E0.70 INCH       COLE               MO   BROADCAST MEDIA

&&

EVENT NUMBER LSX1700397

BYRD
Local storm report, May 19, 3:28 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
328 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             JEFFERSON CITY          38.57N  92.19W
05/19/2017  E1.00 INCH       COLE               MO   PUBLIC

&&

EVENT NUMBER LSX1700398

BYRD
Local storm report, May 19, 3:39 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
339 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 AM     TSTM WND GST     2 NE JEFFERSON CITY     38.59N  92.16W
05/19/2017  M43 MPH          CALLAWAY           MO   ASOS

&&

EVENT NUMBER LSX1700399

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:03 AM CDTSevere Thunderstorm WarningLSXCole, Moniteau42 min
May 19, 3:29 AM CDTSevere Thunderstorm WarningLSXCole, Moniteau13 min
May 19, 4:12 AM CDTSevere Thunderstorm WarningLSXCallaway, Montgomery, Warren33 min
May 19, 4:20 AM CDTTornado WarningLSXCallaway, Montgomery, Warren25 min
May 19, 4:37 AM CDTSevere Thunderstorm WarningLSXLincoln, Pike53 min
May 19, 4:39 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Warren, Washington and 1 more66 min
May 19, 6:00 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau, Osage45 min
May 19, 6:38 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Gasconade, Montgomery, Osage52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.